As a young man goes through his teenage years, he will experience a wide variety of changes. His facial and body hair will start to form, his muscles develop, his voice deepens, and a whole host of other changes. Along with those changes are rapid hormonal changes. These fluctuating hormones are what cause the external changes. One of those is gynecomastia.
What is Gynecomastia?
Gynecomastia is a fancy way of saying breast growth in males. This condition is really only critical when the growth becomes excessive or even noticeable. Fortunately, most young men do not have noticeable gynecomastia.
There are a number of external factors, however, that can spark breast growth in young men. Each of them causes the body to produce an abundance of the hormone prolactin. This hormone is found in young mothers who are nursing; in other words in young women who need to have bigger breasts that lactate. However, when a young man has too much prolactin, he develops breasts.
Prescription Medications Cause Gynecomastia
There are a number of prescription drugs that can cause gynecomastia. One of these drugs is Risperdal, an atypical antipsychotic used to treat bipolar disorder and schizophrenia. It turns out that this drug, while it is effective in controlling thought patterns, has the severe side effect of causing breast growth.
The drug works to block dopamine and serotonin receptors. At the same time the body compensates by producing an abundance of prolactin. If this prolactin is in the system for too long, the young man can begin to grow breasts. If the drug is not stopped, that breast growth can advance quite far and the only way to reverse it is through surgical removal.
What to Do
If you are currently using Risperdal (or its cousin Invega) the best thing to do is to stop using the drug right away if you notice you are suffering from breast growth. Talk to your doctor and find out what your options are. If the growth has progressed and medical intervention is needed, you may want to talk to a personal injury attorney.